California, 2006

Flash Flood in California, March 6, 2006

March 6, 2006 · NWS MTR · 1 event in 1 county or zone

A levee on the Schell creek near Schellville failed in two places causing minor flash flooding of surrounding areas, including thousands of acres of farmland. Rain also caused Sonoma Creek to overflow near Highway 121, flooding the thoroughfare south of Sonoma for a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A levee on the Schell creek near Schellville failed in two places causing minor flash flooding of surrounding areas, including thousands of acres of farmland. Rain also caused Sonoma Creek to overflow near Highway 121, flooding the thoroughfare south of Sonoma for a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 6, 4:30 AM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 6, 4:30 AM PST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
430 AM PST MON MAR 6 2006

UPDATED AVIATION SECTION

.DISCUSSION...PAINFULLY SLOW MOVING FRONTAL SYSTEM IS NOW NEARING
THE COAST...AS SURFACE FRONTAL WAVE IS INITIALIZED NEAR MONTEREY
BAY AT 10Z. BUOY 26 OFF SAN FRANCISCO AND BUOYS 12 AND 42 JUST TO
THE SOUTH HAVE HAD WINDS SHIFT TO W/NW BEHIND THIS WAVE...YET BUOYS
TO THE NORTH OF THE GOLDEN GATE ARE STILL BLOWING FROM THE
SOUTHEAST. AN EVENTUAL SHIFT TO THE WEST WILL OCCUR IN ALL AREAS
LATER THIS MORNING AS THE WEAK LOW MEANDERS INLAND AND ANOTHER WEAK
SURFACE TROF FORMS OFFSHORE. THE MAIN EFFECT OF THIS SYSTEM HAS
BEEN A PROLONGED...STEADY MODERATE TO OCCASIONAL HEAVY RAIN. DURING
SUNDAY...OVER 4 FELL IN THE WETTEST NORTH BAY LOCATIONS...WITH A
GENERAL 1 TO 3 ELSEWHERE IN THE NORTH BAY. HEAVY RAIN SAGGED
SOUTHWARD INTO THE REST OF THE BAY AREA LATER SUNDAY EVENING...WITH
OVER AN INCH REPORTED FROM THE CITY EASTWARD...AND 2 OR SO IN THE
SANTA CRUZ MOUNTAINS. THE LEAST RAIN HAS FALLEN IN MONTEREY AND SAN
BENITO COUNTIES...LESS THAN HALF AN INCH IN MOST SPOTS SO FAR.

EARLY MORNING DOPPLER RADAR ECHOES INDICATE ONE MORE AREA OF HEAVY
RAIN TO PULL THROUGH THE SOUTHERN HALF OF THE DISTRICT BY 13Z...WITH
RAPID TAPERING OF RAIN RATES THEREAFTER. SATURATED SOILS AND ELEVATED
CREEK LEVELS MAY CAUSE LOCAL FLOOD PROBLEMS THROUGH THE MORNING
HOURS...BUT WIDESPREAD FLOODING IS NOT EXPECTED AND ALL MAIN-STEM
RIVERS ARE NOW FORECAST TO REMAIN BELOW FLOOD STAGE. SATELLITE
IMAGERY INDICATES THE PLUME OF 1 PRECIPITABLE WATER VALUES ARE JUST
SOUTH OF THE CWA...WITH A WESTERLY FLOW OF SOMEWHAT MOIST...BUT STILL
FAIRLY MILD AIR READY TO PUSH TOWARD THE COAST FOR THE REST OF THE
DAY. WEAK SURFACE RIPPLE OFFSHORE MAY ADD INCREASE CONVERGENCE
LATE THIS AFTERNOON AND HELP KEEP SHOWERS GOING...WITH AN OUTSIDE
CHANCE OF A THUNDERSTORM AS THE AIR ALOFT COOLS. HOWEVER...MID LEVEL
LAPSE RATES ARE NOT ALL THAT IMPRESSIVE...AND IR IMAGERY DOES NOT
INDICATE INSTABILITY ON A LEVEL SEEN LAST WEEK WHEN WE HAD MORE
INTENSE ACTIVITY AND SEVERAL REPORTS OF HAIL. SOMEWHAT BETTER CHANCE
OF SHOWERS TONIGHT ACROSS NORTHERN AREAS AS CYCLONIC CURVATURE IS
GREATER ALTHOUGH SCATTERED POPS ARE REASONABLE IN ALL AREAS.

NORTHWEST FLOW WILL INCREASE BY TUESDAY AFTERNOON WITH TROF AXIS
EDGING EASTWARD. SHOWERS WILL BE ON THE DECREASE BY LATE TUESDAY...
SETTING UP A BRIEF PERIOD OF COLDER...BUT DRY WEATHER INTO MID-
WEEK. BY LATE WED INTO THU...A STRONG 100+ KNOT JET DIVES SOUTHWARD
AND NOSES INTO NORCAL. GOOD COLD ADVECTION WILL SLIDE DOWN THE COAST
DURING THU...ONCE AGAIN DROPPING 850MB-700MB TEMPERATURES TO
UNUSUALLY COLD LEVELS. WEAK UPPER LEVEL IMPULSES WILL SWING INLAND
INCREASING THE CHANCE FOR SHOWERS AGAIN ALTHOUGH THERE IS LITTLE
SURFACE REFLECTION SO ANY RAIN AMOUNTS WILL BE LIGHT.

THEREAFTER...MODELS ARE IN FAIRLY GOOD AGREEMENT WITH DROPPING EVEN
COLDER AIR INTO THE DISTRICT BY FRIDAY AS A HIGHLY AMPLIFIED CONUS
PATTERN DEVELOPS WITH A SHARP WEST COAST TROF AND STRONG EASTERN
CONUS RIDGING. AS A LARGE...COLD UPPER LEVEL LOW TAKES UP RESIDENCE
OVER NORCAL IT WILL BRING SNOW LEVELS BACK DOWN TO AROUND 2000 FEET
IN THE BAY AREA AS 700MB TEMPERATURES CRASH BACK TO -16C. THE BEST
CHANCE FOR MEASURABLE RAIN AND SNOW APPEARS TO BE FRIDAY AFTERNOON
AND EVENING AS PVA INCREASES AND WEAK SURFACE FRONT PUSHES INLAND.
NEXT WEEKEND WILL FEATURE TEMPERATURES WELL BELOW NORMAL WITH AT
LEAST SOME CHANCE FOR SHOWERS...AS THE TROF BOTTOMS OUT SOMEWHERE
OVER SOCAL AND EVENTUALLY BEGINS TO LIFT OUT BY DAY 7. VERY LITTLE
IN THE WAY OF CONFIDENCE IN PREDICTING WHEN THIS PATTERN WILL
CHANGE...ALTHOUGH ENSEMBLE MEMBERS ARE HINTING AT A SLIGHTLY MORE
PROGRESSIVE PATTERN TOWARDS DAYS 8-14...WHICH WOULD EDGE THE MEAN
TROF POSITION JUST ENOUGH EASTWARD TO TO ALLOW FOR SLIGHT WARMING
AND SOMEWHAT DRIER DISTURBANCES SLIDING SOUTHWARD AROUND THE CA/NV
BORDER.

&&

.AVIATION...THE DEPARTING FRONT WILL BRING AN END TO THE SHOWER
ACTIVITY OVER THE BAY AREA LATER TODAY. WINDS WILL CONTINUE EASING
BECOMING INCREASINGLY WESTERLY AS THE MORNING PROGRESSES. ANTICIPATE
CEILINGS TO GRADUALLY LIFT AND BREAK UP AS THE FRONT MOVES FARTHER
EAST.

&&

.MARINE...HIGH SURF ADVISORIES REMAIN UP TODAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
          .SCA FOR ROUGH BAR...SF BAR.
          .SCA HAZ SEAS PT ARENA TO PIGEON PT SF PENINSULA COAST.
          .SCA PIGEON PT TO PT.PIEDRAS BLANCAS
          .HIGH SURF ADVISORY SONOMA COAST TO MRY BAY SHORELINE
           AND BIG SUR COAST.           .

PUBLIC FORECAST: SOROKA
MARINE/AVIATION: C WALBRUN
BAPSU/FLOOD DESK: SU ANDERSON

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Mar 6, 4:00 AM PST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
400 AM PST MON MAR 6 2006

CAZ506>508-510>513-516>518-071400-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-NORTH BAY INTERIOR VALLEYS-
NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
400 AM PST MON MAR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND AREA OF THE SAN
FRANCISCO AND MONTEREY BAY REGIONS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER IS FORECAST THROUGH MUCH OF THE COMING WEEK AND
INTO NEXT WEEKEND WITH PERIODS OF RAIN LIKELY. SNOW LEVELS WILL ONCE
AGAIN FALL TO UNUSUALLY LOW LEVELS DURING THE SECOND HALF OF THE WEEK
AND INTO NEXT WEEKEND...BRINGING ANOTHER CHANCE FOR SNOW ACROSS BAY
AREA HILLS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ006-505-509-514-515-071400-
BIG SUR COAST-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
400 AM PST MON MAR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AREA OF THE SAN
FRANCISCO AND MONTEREY BAY REGIONS.

.DAY ONE...TODAY

LARGE WESTERLY SWELLS GENERATED BY A POWERFUL PACIFIC STORM ARE
IMPACTING THE CENTRAL COAST. SWELLS WILL BUILD TO 16 TO 18 FT OVER
OUR NORTHERN COASTAL WATERS THIS MORNING SPREADING SOUTHWARD INTO OUR
SOUTHERN WATERS LATER TODAY.

* HIGH SURF ADVISORY...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER IS FORECAST THROUGH MUCH OF THE COMING WEEK AND
INTO NEXT WEEKEND WITH PERIODS OF RAIN LIKELY. SNOW LEVELS WILL ONCE
AGAIN FALL TO UNUSUALLY LOW LEVELS DURING THE SECOND HALF OF THE
WEEK...BRINGING ANOTHER CHANCE FOR SNOW ACROSS BAY AREA HILLS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

C WALBRUN

The radar

The Sacramento radar (KDAX), 72 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sonoma

When
March 6, 8:14 AM PST to 10:15 AM PST
Where
Sonoma County, Schellville
Reported by
EMERGENCY MANAGER
Coordinates
38.250, -122.433

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496267.